Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

Effects of Percocet and Oxycontin

My husband is taking both of the pills listed above and is buying them from dealers.  It has been going on over 3 years now and has really gotten expensive.  He has HepC and I have told him how damaging this is to take these pills with his liver disease.  He says that he can't work the way he does without them because they give him energy.  I am starting to see the sudden outburst of anger.  Especially if I say anything about the pills.  Can anybody tell me what the long term effects are going to be for him and how I can get him to see that the pills are not really giving him energy and how bad they are for him?
124 Responses
Avatar universal
Hello!!

Well, I'm surprised you didn't see the anger(volatility) much sooner.  That is something many of us have experienced first hand, and is one of the many wonderful(NOT) side effects of oxycodone, and opiates in general.   Hell i remember if someone even looked at me funny at the grocery store, i was ready to clobber them; and truth is they were probably just going to say hi.
As far as other side effects, well of course there is the liver which you mentioned and the kidneys.  Thankfully there isn't tylenol in the oxycontin, but the tylenol with percs is surely compromising these organs' well being. My very good friend, a percocet abuser, just got off a dialysis machine 2 days ago, for failed liver and kidney function.  He is an otherwise healthy 32 year old man. Then there are changes that occur to the brain, that in many cases can be permanent.  Some addiction specialists draw the analogy of an addicts brain to a person that has had a stroke.  Although recovery is CERTAINLY possible, the addict has to basically train different parts of the brain to resume normal function.  So clearly, there is a relationship to length of abuse and damage, and in turn recovery efficiency.
Then there are things like the continual stress to the GI tract, and ability(or lack of) to rid the body of toxins, since your husband is probably constipated all the time.  And one of my favorites that many people kind of forget about(since these things can ultimately suck the life right out of you), is the erosion of your teeth.  I think this is a result of the severe mineral depletion that results from opiate abuse.  It cost me several thousand dollars to get mine back to health after i got off percs.  Oh, and we can't forget about sex life; husband had any animal instincts lately(not trying to be too personal); probably not, if he is like most of us that get stripped of our "drive".


Now the second part of your question.  It is too bad it is not your husband asking these questions, as your good intentions will likely fall on deaf ears.  You can point out these things, but he has to want to change his behaviour first.  I am NOT trying to discourage you, but it is what it is!!!

In any case, I wish you and your husband the very best!

percs
Avatar universal
Sorry, I guess i forgot to mention, financial ruin; as his habit will correspondingly grow with his tolerance.

I think you get the idea, a pretty lousy deal all the way around!!
Avatar universal
IS SEEKING HELP FROM A THERAPISTS OR OTHER MD A GOOD IDEA. aND HOW DO i FIND ONE? I REALLY NEED HELP
Avatar universal
Hi and welcome!--Many people on this forum swear by M.D.'s known as addictionologists (Drs whose specialty is the treatment of drug addiction.  I myself prefer to fight my demon alone with the help of this forum.  Please tell us about yourself--What are you taking? How much?  You will find so many loving and caring people on this forum that totally understand what you are going through. Peace and Prayers
Avatar universal
This is my first time on the forum. I am a 36 year old male. I started taking Lorcet about one year ago. I am very healthy and never had any pain. I just take it for recreation. I experienced withdrawals for the first time about two months ago. It was awful. Since then, I have not let myself have withdrawals. I take 3-4 at night, hardly ever during the day. I know it's not too late to quit, and reading some of your posts scares the hell out of me. I have heard that it is best to not quit cold turkey, but to back off slowly. I have two great kids, a wife and a growing business and I know what I need to do. Could someone who has been through this tell me the best way to quit.
Avatar universal
In most cases, it is true that backing off slowly is the least shocking to your body.  In your case, you should put down the lorcets, run and never look back.  Your withdrawals will pass quickly....within a few days.  You will feel like yourself again and life goes on, if you take my advice.  You should read all through these posts and in the archives and see what continued use of those things will do for you.
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.